Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 4:54 PM EDT for Jennings County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 4:54 PM EDT (20:54 UTC)
- Expired
- Jul 20, 2018, 5:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jennings County, IN
The radar
The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:37 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
914
WUUS53 KIND 202054
SVRIND
INC079-202130-
/O.NEW.KIND.SV.W.0064.180720T2054Z-180720T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
454 PM EDT FRI JUL 20 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Jennings County in southeastern Indiana...
* Until 530 PM EDT.
* At 454 PM EDT, a severe thunderstorm was located over Vernon, or 14
miles east of Seymour, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Vernon, Vernon, Country Squire Lakes, Butlerville and
Nebraska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 8571 3904 8575 3919 8544 3891 8545
3891 8554 3888 8554
TIME...MOT...LOC 2054Z 255DEG 26KT 3898 8562
HAIL...1.00IN
WIND...60MPH
$$
TDUD2 follow-up statements
759
WWUS53 KIND 202105
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
505 PM EDT FRI JUL 20 2018
INC079-202130-
/O.CON.KIND.SV.W.0064.000000T0000Z-180720T2130Z/
Jennings IN-
505 PM EDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN JENNINGS COUNTY...
At 505 PM EDT, a severe thunderstorm was located near Vernon, or 18
miles east of Seymour, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Vernon, Vernon, Butlerville and Nebraska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3893 8561 3907 8566 3919 8544 3891 8545
3891 8554 3893 8558
TIME...MOT...LOC 2105Z 253DEG 25KT 3900 8554
HAIL...1.00IN
WIND...60MPH
$$
TDUD678
WWUS53 KIND 202132
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
532 PM EDT FRI JUL 20 2018
INC079-202141-
/O.EXP.KIND.SV.W.0064.000000T0000Z-180720T2130Z/
Jennings IN-
532 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JENNINGS COUNTY
HAS EXPIRED...
The severe thunderstorm which prompted the warning moved out of the
warned area. Therefore, the warning has been allowed to expire.
LAT...LON 3893 8561 3907 8566 3919 8544 3891 8545
3891 8554 3893 8558
TIME...MOT...LOC 2131Z 255DEG 26KT 3905 8531
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:40 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 20, 4:40 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 440 PM EDT Fri Jul 20 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 300 PM EDT Fri Jul 20 2018 A unseasonably strong low pressure system will bring numerous thunderstorms to central Indiana this weekend. Severe thunderstorms are possible this afternoon and evening. Temperatures will fall to below normal on Saturday in the wake of a cold front, but return to near normal by Monday. More unsettled weather is possible over all or parts of the area next week as a couple of fronts move through. && .NEAR TERM /Remainder of the Afternoon and Tonight/... Issued at 300 PM EDT Fri Jul 20 2018 Main concern this afternoon and tonight will continue to be severe weather as a potent system moves from southeastern Wisconsin to southern Lake Michigan and southern Lower Michigan. Unseasonably strong 90 plus upper jet over Missouri combined with strong instability /mixed layer CAPEs in excess of 3000 j/kg over much of the area/ supports the SPC Day1 moderate severe risk over southeastern parts of the forecast area. The rest of the area is under an enhanced risk, and more importantly, there is a Tornado Watch in effect for southeastern parts of central Indiana through 9 pm. The dry air aloft and strong instability will continue to support large hail and damaging winds as well as tornadoes. So far, a couple of the southeastern storms have produced some rotation and funnel cloud reports. However, no tornadoes have occurred. The cold front will move across the area tonight and should be southeast of the area after 2 am with only a few lingering showers the remainder of the night. With thick post frontal cloud cover, do not think temperatures will fall any lower than the middle and upper 60s. && .SHORT TERM /Saturday through Monday/... Issued at 300 PM EDT Fri Jul 20 2018 Models in good agreement that an upper low will move over the Great Lakes and Ohio Valley this weekend. This will bring scattered to numerous thunderstorms to the area. It also lends high confidence in the below normal blend temperatures. Much of the area will not see 80 degrees Saturday or Sunday. With only weak to moderate instability, do not expect severe weather. There will be another chance of thunderstorms on Monday as another cold front approaches from the northwest. With southerly flow ahead of the front, temperatures should move back to close to normal, into the lower or middle 80s. && .LONG TERM /Monday Night through Friday/... Issued at 303 PM EDT Fri Jul 20 2018 ECMWF shows weak ridging building aloft on Monday Night through Wednesday as the upper low over the deep south weakens slowly. This should result in dry weather with seasonable temperatures for the middle of the work week. By Thursday and Friday...the upper flow becomes nor northwesterly...however forcing dynamics appear quite limited. Thus have trended again toward a dry forecast for now until a stronger forcing signal is seen. Given the NW flow at that time Highs may be slightly cooler than seasonal normals. && .AVIATION /Discussion for the 20/21Z TAF Update/... Issued at 439 PM EDT Fri Jul 20 2018 Update... Increased sustained wind speeds to 25 kts with gusts up to 32 kts at KIND. Previous Discussion... VFR CConditionsarea expected this afternoon during the taf period...however scattered thunderstorms across the area may produce brief MVFR to IFR conditions should they strike a taf site. Confidence for specific timing is not high enough at this time...however we will continue to use a period of VCSH to show the ongoing threat. Low Pressure over Wisconsin is expected to continue to dig southeast toward Indiana tonight...bringing better chances for MVFR Cigs on Saturday as that cloud shield invades. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....Puma AVIATION...JP/TDUD
Hazardous weather outlook, Jul 20, 9:12 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 912 AM EDT Fri Jul 20 2018 INZ021-028>031-035>049-051>057-060>065-067>072-211315- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 912 AM EDT Fri Jul 20 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Severe storms are expected today. Hazards: Large hail, damaging winds, tornadoes, localized flash flooding and frequent lightning. Timing: Thunderstorms are possible throughout the day, but the most likely window for severe storms is from 1 to 10 pm. Discussion: An unseasonably strong low pressure system will bring thunderstorms, some severe, to central Indiana today and early tonight. Hail larger than golf ball size is likely in some of these storms, along with damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorms will be possible most times from Saturday through Monday, but severe storms are not expected. There are also small chances for storms off and on from Tuesday through Thursday, but again none of these appear to have severe potential. Discussion: A strong low pressure system moving through the Great Lakes and Ohio Valley will keep chances for thunderstorms in the forecast through Monday. After that surface fronts will bring small off and on chances for thunderstorms through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind DRT
In the hours before
Local storm report, Jul 20, 2:43 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 6 N CROTHERSVILLE 38.87N 85.82W
07/20/2018 E1.75 INCH JACKSON IN AMATEUR RADIO
&&
KEHLocal storm report, Jul 20, 3:37 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
337 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 6 NNE CROTHERSVILLE 38.87N 85.82W
07/20/2018 M0.50 INCH JACKSON IN TRAINED SPOTTER
&&Local storm report, Jul 20, 3:41 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG ALEXANDRIA 40.26N 85.68W
07/20/2018 MADISON IN EMERGENCY MNGR
TREE BLOWN DOWN ONTO HOUSE. TIME ESTIMATED
FROM RADAR.
&&
BHHLocal storm report, Jul 20, 3:43 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG 1 SSE FRANKTON 40.21N 85.77W
07/20/2018 MADISON IN EMERGENCY MNGR
BROKEN UTILITY POLE. TIME ESTIMATED FROM
RADAR.
&&
BHHLocal storm report, Jul 20, 4:13 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL CLIFFORD 39.28N 85.87W
07/20/2018 E0.25 INCH BARTHOLOMEW IN PUBLIC
COPIOUS PEA SIZE HAIL.
&&
BHHLocal storm report, Jul 20, 4:45 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 2 N MUNCIE 40.23N 85.39W
07/20/2018 E0.25 INCH DELAWARE IN PUBLIC
&&
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:09 AM EDT | Special Weather Statement | IND | Vigo | 36 min |
| Jul 20, 10:03 AM EDT | Special Weather Statement | IND | Delaware, Madison | 42 min |
| Jul 20, 10:41 AM EDT | Special Weather Statement | IND | Delaware | 49 min |
| Jul 20, 11:26 AM EDT | Special Weather Statement | IND | Randolph | 49 min |
| Jul 20, 12:24 PM EDT | Special Weather Statement | IND | Bartholomew | 51 min |
| Jul 20, 12:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 50 min |
| Jul 20, 1:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 48 min |
| Jul 20, 1:37 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 3 hr |
| Jul 20, 1:50 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 40 min |
| Jul 20, 2:28 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 32 min |
| Jul 20, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 31 min |
| Jul 20, 5:03 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 42 min |
| Jul 20, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 37 min |
| Jul 20, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.